New Mexico, 2005Flash Flood in New Mexico, August 20, 2005
August 20, 2005 · NWS MAF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 9:42 AM MST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 9:42 AM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 AM CDT SAT AUG 20 2005
.UPDATE...
SCATTERED CONVECTION OVER NEW MEXICO EARLIER THIS MORNING HAS
DISSIPATED AS HAS THE ISOLATED CONVECTION IN THE DAVIS MOUNTAINS.
HOWEVER...THE TROPICAL MOISTURE PLUME IN THE MID AND UPPER LEVELS
THAT EXTENDS FROM THE PACIFIC TO THE SOUTH OF THE BAJA PENINSULA...
ACROSS WEST TEXAS...AND INTO THE CENTRAL U.S. PLAINS IS STILL IN
PLACE. A SHORTWAVE TROUGH WHICH APPEARED TO INSTIGATE THE EARLIER
CONVECTION CONTINUES TO MOVE NORTHWARD THROUGH EAST CENTRAL NEW
MEXICO.
ANOTHER SHORTWAVE TROUGH OVER NORTHERN CHIHUAHUA IN MEXICO WILL
MEANDER SLOWLY NORTHWARD AROUND THE PERIPHERY OF AN UPPER LEVEL
RIDGE CENTERED OVER THE SOUTHEAST U.S. EXPECT THE ATMOSPHERE TO
DESTABILIZE UNDER THE AFOREMENTIONED PLUME OF TROPICAL MOISTURE...
AND ALONG WITH LIFT FROM THE WAVE OVER CHIHUAHUA RESULT IN SCATTERED
CONVECTION OVER THE WESTERN THIRD OR SO OF THE CWA THIS AFTERNOON.
THEREFORE...HAVE UPPED THE POPS OUT WEST. STORM MOTION COULD
PROPAGATE SOME OF THE THUNDERSTORMS IN THE EXTREME EASTERN SOUTHEAST
NEW MEXICO PLAINS...IF NOT THE NORTHERN PERMIAN BASIN. THE LATTER
WOULD PROBABLY OCCUR AFTER 21/00Z THOUGH. COULD SEE FLASH FLOODING
IN SOME LOCATIONS OVER SOUTHEAST NEW MEXICO AS THEY HAD WIDESPREAD
RAINFALL OVER 1 INCH LAST NIGHT...WITH ISOLATED LOCATIONS RECEIVING
OVER 5 INCHES. IT APPEARS THE HEAVIEST RAINFALL WILL BE A BIT
FURTHER WEST THAN YESTERDAY EVENING/LAST NIGHT SO WILL MENTION THE
POTENTIAL FOR LOCALIZED FLASH FLOODING IN THE AFTERNOON HWO.
FURTHER EAST...A TUTT LOW OVER WEST CENTRAL TEXAS IS TAKING A
NORTHWARD TRACK AWAY FROM THE AREA AS IT CIRCUMNAVIGATES THE
AFOREMENTIONED UPPER RIDGE. CONVECTION LIT UP TO THE EAST OF THIS
FEATURE YESTERDAY AFTERNOON...AND SEE NO REASON WHY THIS WOULD NOT
HAPPEN AGAIN. HOWEVER...THE AFFECTS OVER THE WESTERN LOW ROLLING
PLAINS AND EASTERN PERMIAN BASIN APPEAR MINIMAL AS WE REMAIN SOLIDLY
WEST OF THIS FEATURE.
WILL SEND AN UPDATE SHORTLY FOR THESE CHANGES...ALONG WITH A FEW
TWEAKS TO AFTERNOON HIGH TEMPERATURES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
99/99
Hazardous weather outlook, Aug 20, 12:45 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT AUG 20 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT SAT AUG 20 2005 /145 PM MDT SAT AUG 20 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS...VAN HORN AREA...
UPPER TRANS PECOS...AND PLAINS OF SOUTHEAST NEW MEXICO THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. HOWEVER...THE MAIN
THREAT WILL BE FLASH FLOODING AS MUCH RAIN HAS FALLEN OVER MOST
OF THESE AREAS...AND ANY OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CONTINUED CHANCE OF HEAVY RAIN WILL RESULT IN ISOLATED LOCATIONS
EXPERIENCING FLASH FLOODING ON MONDAY. THEREAFTER...THE CHANCE OF
RAIN IS EXPECTED TO DECREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AS THERE IS A THREAT OF FLASH
FLOODING ALONG WITH ISOLATED SEVERE THUNDERSTORMS. LOCAL SPOTTER
GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER
CONDITIONS FOR THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY FROM
THE UPPER TRANS PECOS ACROSS THE SOUTHEAST NEW MEXICO PLAINS WHERE
HEAVY RAINS FELL LAST NIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND
Flash Flood, Eddy
- When
- August 20, 12:51 PM MST to 3:51 PM MST
- Where
- Eddy County, 12 mi S of Carlsbad
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.250, -104.233
A National Weather Service trained spotter reported two feet of water flowing over Eddy County Road 720 making the road impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, August 20, 2005$4.1 million · F1 · 22 events
- Lightning Strike in Kansas, August 20, 2005$150,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2005$52,000 · 52 kt wind · 13 events
- Lightning Strike in Indiana, August 20, 2005$40,000 · 1 event
- Lightning Strike in Kansas, August 20, 2005$30,000 · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$30,000 · 52 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$25,000 · 50 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2005$25,000 · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 20, 2005$25,000 · 1 event
- Hail and Damaging Wind in Oklahoma, August 20, 20052 injured · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, August 20, 2005$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 20, 2005$15,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469281.